8 Surprising Things Your Headache Might Mean
Headaches are one of the most common symptoms, taking a variety of forms and with dozens of possible causes. While most headache triggers aren't serious -- stress, a hangover, a cold, falling or bumping into something, the "brain freeze" from ice cream -- others can be more concerning.
People suffering headaches often fear one of two things, says Michael Sellman, chief of neurology at Mercy Medical Center in Baltimore: brain tumor or cerebral aneurysm (a blood vessel bleeding in the brain). But these are relatively rare. "Headache is not the most common presenting symptom of a brain tumor," Sellman says, while an aneurysm typically causes an abrupt "thunderbolt headache" that makes it impossible to do anything else and that warrants immediate medical attention.
More often, though, headaches come on gradually and reveal something going on beyond the head. "Headache can frequently be a barometer or early warning sign of something wrong elsewhere in the body," Sellman says.
Possible headache cause #1: Medication overuse
Why: Many people suffer unnecessarily from pain caused by medication mismanagement of earlier headaches. "They start taking pain medication -- over the counter or prescription -- for episodic headaches or a straightforward tension headache, but it turns into the headache that never goes away," says Deborah Friedman, professor of neurology and neurotherapeutics at the University of Texas Southwestern Medical Center.
The problem is that the wrong medication or dosage was used in the first place -- or was overused -- and the person becomes reliant on the drug. The whole pain system gets out of whack and it hurts to come off the pain reliever, yet it also hurts to take it.
What to notice: A chronic dull headache that never goes away or worsens without pain medication. At your next doctor's appointment, ask your doctor about a medication review. If you're caring for an older adult, ask your loved one's doctor whether it's time to reevaluate drugs that have been taken for years.
Some people also have adverse reactions to new medications or changed dosages, so if you suddenly begin to experience headaches, it's worth noting whether you've had a recent medication change.